Alert archive / Virginia / Flash Flood Warnings in 2008

Flash Flood Warning 36, NWS Blacksburg, VA

July 7, 2008Floyd County, Franklin County, Patrick County, Virginia

NWS Blacksburg, VA issued this flash flood warning at Jul 7, 2008, 2:20 PM EDT for Floyd County, Franklin County, Patrick County, Virginia. It was in force for 2 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 7, 2008, 2:20 PM EDT (18:20 UTC)
Expired
Jul 7, 2008, 4:31 PM EDT
In force
2 hr
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Flood severity
None

Counties Floyd County, VA, Franklin County, VA, Patrick County, VA

The radar

The Roanoke radar (KFCX), 21 km from the middle of the area, began a volume at 18:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 7, 2:40 PM EDTFLASH FLOOD2 Ssw Floyd, VADODDS CREEK OUT OF ITS BANKS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 20 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 6.3 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2008-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 312 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2008-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -27 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
312 J/kg
Mixed-layer CIN
-131 J/kg
Mixed-layer LCL
817 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-27 m²/s²
0-3 km storm-relative helicity
17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KRNK 071821
FFWRNK
VAC063-067-141-080015-
/O.NEW.KRNK.FF.W.0036.080707T1820Z-080708T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
220 PM EDT MON JUL 7 2008

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHERN PATRICK COUNTY IN SOUTHWEST VIRGINIA
  SOUTHERN FLOYD COUNTY IN SOUTHWEST VIRGINIA
  WESTERN FRANKLIN COUNTY IN WEST CENTRAL VIRGINIA

* UNTIL 815 PM EDT.

* AT 218 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN FROM THUNDERSTORMS OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BUFFALO   
RIDGE...MABRY MILL...MEADOWS OF DAN AND FAIRY STONE STATE PARK.

RADAR INDICATES UP TO 2 INCHES OF RAIN HAS FALLEN...AND ADDITIONAL 
RAINFALL AMOUNTS OF UP TO 2 INCHES ARE POSSIBLE IN THE WARNED AREA.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

PLEASE RELAY ANY REPORTS OF FLOODING INCLUDING MUDSLIDES...OR ROAD
CLOSURES TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. DELAYED REPORTS ARE WELCOME.

LAT...LON 3673 8047 3675 8049 3696 8054 3690 8029
      3709 7994 3692 7986 3673 8016 3671 8047

$$

JJ
2 follow-up statements
000 
WGUS71 KRNK 071908
FFSRNK

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
305 PM EDT MON JUL 7 2008

VAC063-067-141-080015-
/O.CON.KRNK.FF.W.0036.000000T0000Z-080708T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PATRICK VA-FLOYD VA-FRANKLIN VA-
305 PM EDT MON JUL 7 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 815 PM EDT FOR 
WESTERN FRANKLIN...SOUTHERN FLOYD AND NORTHERN PATRICK COUNTIES...

AT 300 PM EDT...THE PUBLIC REPORTED DODDS CREEK OUT OF ITS BANKS 
SOUTHWEST OF THE TOWN OF FLOYD. RADAR SHOWED HEAVY RAIN BETWEEN 
FLOYD AND THE BLUE RIDGE PARKWAY BEGINNING TO TAPER OFF. RADAR HAS 
ESTIMATED THAT UP TO 2 INCHES OF RAIN HAS FALLEN IN LESS THAN AN 
HOUR. 

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL LIKELY CAUSE FLOODING OF 
OTHER SMALL CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND 
ALONG THE BANKS OF CREEKS AND STREAMS ALONG AND EITHER SIDE OF THE 
BLUE RIDGE PARKWAY IN FLOYD...NORTHERN PATRICK AND WESTERN FRANKLIN 
COUNTIES. 

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

PLEASE RELAY ANY REPORTS OF FLOODING INCLUDING MUDSLIDES...OR ROAD
CLOSURES TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. DELAYED REPORTS ARE WELCOME.

LAT...LON 3693 8043 3690 8029 3696 8018 3697 8015
      3699 8013 3700 8011 3684 8006 3678 8036

$$

JJ
000 
WGUS71 KRNK 072031
FFSRNK

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
430 PM EDT MON JUL 7 2008

VAC063-067-141-072040-
/O.CAN.KRNK.FF.W.0036.000000T0000Z-080708T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PATRICK VA-FLOYD VA-FRANKLIN VA-
430 PM EDT MON JUL 7 2008

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR WESTERN FRANKLIN...
SOUTHERN FLOYD AND NORTHERN PATRICK COUNTIES...

AT 430 PM...RADAR SHOWED THAT RAIN HAD ENDED OVER THE WARNED AREA. 
HIGH WATER ALONG CREEKS AND SMALL STREAMS IS RECEDING AND SHOULD 
CONTINUE TO FALL...THUS THE FLASH FLOOD WARNING HAS BEEN CANCELLED.

PLEASE RELAY ANY REPORTS OF FLOODING INCLUDING MUDSLIDES...OR ROAD
CLOSURES TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. DELAYED REPORTS ARE WELCOME.

LAT...LON 3693 8043 3690 8029 3696 8018 3697 8015
      3699 8013 3700 8011 3684 8006 3678 8036

$$

JJ

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Jul 7, 1:59 PM EDT, 21 minutes earlier.

Area forecast discussion, Jul 7, 1:59 PM EDT, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
159 PM EDT MON JUL 7 2008

.SYNOPSIS...
A SLOW MOVING UPPER LEVEL LOW WILL TRAVERSE THE AREA THE NEXT FEW
DAYS PRODUCING SCATTERED SHOWERS AND THUNDERSTORMS. IT WILL
REMAIN VERY WARM AND HUMID AS SOUTHERLY FLOW CONTINUES DURING THE
PERIOD.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
MODIFIED 12Z SOUNDINGS FROM RNK AND GSO SHOW MODERATE INSTABILITY
AGAIN THIS AFTERNOON WITH CAPES FROM AROUND 1500 J/KG...TO POSSIBLY
2500 IN THE PIEDMONT. WITH UPPER LOW RIGHT OVER THE
AREA...STEERING WINDS WILL BE VERY WEAK...SO STORM MOTION WILL BE
SLOWLY EASTWARD. IN ADDITION...PROPAGATION VECTORS ARE ALSO VERY
WEAK AND ERRATIC AS WOULD BE EXPECTED WITH AN UPPER LOW OVER THE
AREA....SO ANY STORMS THAT DEVELOP WILL HAVE THE POTENTIAL FOR
VERY HEAVY DOWNPOURS. AT LEAST THE PW ATS ARE NOT ELEVATED- JUST
PRONGED TO BE AROUND 1.4 OR 1.5 THIS AFTERNOON...NEAR NORMAL FOR
JULY. FFG IS ALSO QUITE HIGH EXCEPT IN THE ISOLATED LOCATIONS
WHERE WE HAVE HAD HEAVY DOWNPOURS PAST FEW DAYS. WILL KEEP MENTION
IN THE WHO- JUST ADDED IT TO THE WEATHER FOR THIS AFTERNOON INTO
THIS EVENING. A FEW OF THE STORMS PAST FEW DAYS HAVE BEEN STRONG
ENOUGH TO HAVE WET MICRO BURSTS AND IN ADDITION...OUR MID LEVEL
AIRMASS TODAY IS DRIER THAN PAST FEW DAYS...SO I WILL ADD IN GUSTY
WINDS TO THE WEATHER GRIDS. I EXPECT A FEW OF THE STORMS LATE THIS
AFTERNOON AND EARLY EVENING TO HAVE STRONG POSSIBLY DAMAGING
WINDS...SO WILL ADD TO THE HWO. I RAISED POPS A BIT- LOOKS LIKE
THE BEST LOW LEVEL CONVERGENCE/FORCING OCCURS IN THE MTNS EARLY
AFTERNOON...AND THEN SHIFTS EAST INTO THE FOOTHILL AND PIEDMONT
LATE AFTERNOON INTO EARLY EVENING. HAVE KEPT POPS TO CHC...BU T
RAISED TO 50 PCT IN MOST OF THE FOOTHILLS AND PIEDMONT. WILL WORD
AS SCATTERED RATHER THAN CHC. FCST MAX TEMPS LOOK IN LINE WITH
12Z SOUNDINGS...SO WILL MAKE ONLY MINOR CHANGES TO TEMPS.

NOT MUCH CHANGE IN THE SYNOPTIC PATTERN THE NEXT TWO DAYS AS THE
UPPER LOW OVER THE EASTERN OH VALLEY DRIFTS EVER SO SLOWLY TO THE
EAST. THE UPPER LOW FINALLY REACHES A POSITION ALONG THE EASTERN
SEABOARD BY EARLY WEDNESDAY ACCORDING TO ALL THE MAJOR MODELS.
SENSIBLE WEATHER WILL BE DRIVEN PRIMARILY BY SUB SYNOPTIC FEATURES
SUCH AS OUTFLOW BOUNDARIES AND DIFFERENTIAL HEATING. SURFACE
DEWPOINTS RANGE FROM ABOUT 60 TO 70 DEGREES PROVIDING PLENTY OF
MOISTURE FOR ANY STORMS THAT DO DEVELOP...WITH THE ABUNDANT
MOISTURE...DECENT LOW-LEVEL LAPSE RATES AND INSTABILITY SOME STORMS
COULD REACH SEVERE CRITERIA ALTHOUGH SPC SEEMS TO HAVE DISCOUNTED
THE LIKELIHOOD OMITTING EVEN A SEE TEXT FOR TODAY. ISOLATED HEAVY
RAINFALL STILL A POSSIBILITY WITH PWATS RANGING FROM 1.25 TO 1.50
INCHES.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH TUESDAY NIGHT/...
AREA REMAINS IN A SEE TEXT OUTLOOK FROM SPC FOR DAY 2 AS UPPER
TROUGH AXIS PIVOTS SLOWLY ACROSS THE AREA AND WIND SHEAR PARAMETERS
BECOME SLIGHTLY MORE FAVORABLE. SB CAPES TUE AFTERNOON FORECAST TO
REACH ANYWHERE FROM 1000 TO 2000 J/KG ACROSS THE CWA SO STORMS
COULD APPROACH SEVERE. LITTLE CHANGE IN AVAILABLE MOISTURE ALSO
SUGGESTS THAT POCKETS OF HEAVY RAINFALL AGAIN POSSIBLE TUESDAY
AFTERNOON.

TEMPERATURES THROUGH THE PERIOD WILL BE SIMILAR TO THIS PAST
WEEKENDS TEMPERATURES. MUGGY OVERNIGHTS IN THE 60S TO LOWER 70S.
DAYTIME TEMPERATURES WILL BE BELOW NORMAL IF SHOWERS COME ACROSS
EARLY TO ABOVE NORMAL IF THEY ARRIVE LATE. GENERALLY 80S ACROSS THE
MOUNTAINS TO 90 IN THE PIEDMONT.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
WITH LITTLE UPPER LEVEL SUPPORT AND A WEST TO EAST ORIENTATION OF
FRONT...THE BOUNDARY WILL LIKELY ARRIVE AT LEAST 6 HRS SLOWER THAN
MODELS...WHICH IS A TYPICAL BIAS. WITH DOWNSLOPING
FLOW...SHWS/TSTORMS MAY TAKE A LITTLE LONGER TO MAKE IT ACROSS THE
BLUE RIDGE...AND MORE SUNSHINE IN THOSE PARTS COULD ALLOW STRONGER
STORMS TO FIRE THERE LATE PM AND EARLY EVENING. WENT A FEW DEGREES
ABV GUIDANCE ON MAX WED AND MIN THURS MORNING.

A WEAK HIGH PRESSURE SYSTEM WILL BUILD IN THURSDAY NIGHT INTO FRIDAY
NIGHT. THIS SHOULD BRING SOME TRANQUIL WEATHER IN FOR 24-36 HOURS.
HOWEVER...UPPER LEVEL RIDGE BUILDING OVER THE GULF COAST AND ZONAL
FLOW OVER THE AREA...COULD BRING STORMS INTO THE REGION BY FRIDAY
NIGHT. THESE STORMS WILL GET ORGANIZED IN THE MISSISSIPPI VALLEY AND
TRACK TO THE MID ATLANTIC REGION FRIDAY NIGHT AND INTO SATURDAY.
THESE STORMS WILL LIKELY TRACK ALONG THE OLD WEDNESDAY FRONTAL
BOUNDARY...WHICH COULD BE RETREATING THROUGH THE CWA DURING THIS
TIME.

DESPITE A COLD FRONTAGE PASSAGE MID WEEK...TEMPERATURES WILL HOVER
NEAR NORMAL THROUGH NEXT WEEKEND.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
SCATTERED THUNDERSTORMS HAVE DEVELOPED ALONG AND WEST OF THE BLUE
RIDGE IN SW VA. THE STORMS WILL CONTINUE SREADING/PROPAGATING
EAST-NORTHEAST INTO THE EVENING. I HAVE INCLUDED PERIODS OF TSTMS
AT BOTH ROA AND LYH WHERE THS CHC IS THE HIGHEST...AND JUST VCNTY
TSTMS REST OF THE TAF SITES. BRIEF VSBY/CIG RESTRICTIONS LIKELY
IN ANY STORMS THAT DO PASS ACROSS AIRPORTS. VARIABLE FOG AND BR BY
EARLY MORNING TUESDAY AGAIN.

THE UPPER TROF IS NOT FORECAST TO MOVE EAST OF THE COUNTY WARNING
AREA UNTIL TUESDAY MORNING SO MORE SHOWERS AND THUNDERSTORMS ARE
EXPECTED THROUGH TUESDAY.

COOL FRONT PASSES ACROSS THE MID ATLANTIC REGION ON WEDNESDAY
CONTINUING THE CHANCE FOR SHOWERS AND THUNDERSTORMS BUT ALLOWING
SLIGHTLY DRIER AIR FOR LATE WEEK.

&&

.HYDROLOGY...
SEVERAL FLASH FLOOD WARNINGS ISSUED SUNDAY AFTERNOON AND APPARENTLY
VERIFIED OVER MERCER AND GILES COUNTY. RADAR RAINFALL AMOUNTS 3 TO 4
INCHES IN SEVERAL HOURS PRODUCED AT LEAST ISOLATED
FLOODING...ALTHOUGH THE HIGHEST RAIN GAGE REPORT WAS 2.49 INCHES
AT EADS MILL IFLOWS IN MERCER COUNTY. GAGED STREAM RESPONSE IN THE
AREAS OF HEAVY RAIN WAS VERY UNIMPRESSIVE. THE BLUESTONE RIVER AT
SPANISHBURG IN MERCER COUNTY ROSE LESS THAN A FOOT...WHILE WALKER
CREEK AT BANE IN GILES COUNTY ROSE AROUND 1.5 FEET. STORMS TODAY
AND TUESDAY COULD ALSO PRODUCE VERY LOCALIZED FLASH FLOODING PER
THE DISCUSSION ABOVE.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...JJ/PC
NEAR TERM...JJ/PC
SHORT TERM...PC
LONG TERM...KM/RCS
AVIATION...JJ/PC
HYDROLOGY...
Hazardous weather outlook, Jul 7, 1:49 PM EDT, 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
149 PM EDT MON JUL 7 2008

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-081800-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
149 PM EDT MON JUL 7 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE REGION. THE
PRIMARY THREAT FROM THESE THUNDERSTORMS WILL BE HEAVY RAINFALL. A
FEW STORMS MAY CONTAIN LARGE HAIL AND DAMAGING WINDS...ALONG WITH
FREQUENT CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SCATTERED THUNDERSTORMS ARE AGAIN POSSIBLE TUESDAY AND WEDNESDAY
ACROSS MUCH OF THE AREA WITH MORE HEAVY RAIN AND DAMAGING WIND
POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON.

In the hours before

Special weather statement, Jul 7, 12:33 PM EDT, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1233 PM EDT MON JUL 7 2008

WVZ045-071730-
GREENBRIER WV-
1233 PM EDT MON JUL 7 2008

...SLOW MOVING THUNDERSTORMS PRODUCING VERY HEAVY RAINFALL...

AT 1232 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS ABOUT 5 MILES NORTHWEST OF
LEONARD...THAT WERE NEARLY STATIONARY. RADAR ESTIMATED RAINFALL
AMOUNTS OF OVER AN INCH IN LESS THAN 30 MINUTES. THIS WILL CAUSE
MINOR FLOODING OF LOW LYING AND POOR DRAINAGE AREAS.

FOR ADDITIONAL WEATHER INFORMATION...VISIT US ON THE WEB AT
HTTP://WEATHER.GOV.

JJ
Special weather statement, Jul 7, 12:47 PM EDT, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1247 PM EDT MON JUL 7 2008

WVZ042-071745-
MERCER WV-
1247 PM EDT MON JUL 7 2008

...SLOW MOVING THUNDERSTORM PRODUCING VERY HEAVY RAINFALL...

AT 1244 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES EAST OF PRINCETON...OR ABOUT OVER
OAKVALE...MOVING EAST AT 3 MPH. RADAR ESTIMATED RAINFALL AMOUNTS OF
OVER AN INCH IN LESS THAN 30 MINUTES. THIS WILL CAUSE MINOR FLOODING
OF LOW LYING AND POOR DRAINAGE AREAS...ESPECIALLY THOSE AREAS THAT
SAW HEAVY RAIN YESTERDAY.

FOR ADDITIONAL WEATHER INFORMATION...VISIT US ON THE WEB AT
HTTP://WEATHER.GOV.

JJ
Special weather statement, Jul 7, 1:03 PM EDT, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
103 PM EDT MON JUL 7 2008

VAZ010>014-017-WVZ042-044-071800-
WYTHE VA-FLOYD VA-PULASKI VA-BLAND VA-GILES VA-MERCER WV-MONROE WV-
MONTGOMERY VA-
103 PM EDT MON JUL 7 2008

...THUNDERSTORMS PRODUCING HEAVY RAINS AND GUSTY WINDS...

AT 101 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES NORTHWEST OF
NARROWS TO ALLISONIA...MOVING NORTHEAST AT 16 MPH. THE LINE OF STRONG
THUNDERSTORMS WILL BE NEAR...THESSALIA...GLEN LYN AT 110 PM EDT...
RICH CREEK...NARROWS AT 115 PM EDT...PETERSTOWN...DUBLIN AT 120 PM
EDT...POPLAR HILL AT 125 PM EDT...CLAYTOR LAKE STATE PARK...
PEARISBURG AT 130 PM EDT...CLAYTOR DAM AT 140 PM EDT...

EXPECT RAINFALL AMOUNTS OF OVER ONE INCH PER HOUR AND WIND GUSTS TO
40 MPH.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
UPDATES ON THIS DEVELOPING SITUATION.

PH
Special weather statement, Jul 7, 1:12 PM EDT, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
112 PM EDT MON JUL 7 2008

VAZ022-071815-
ROANOKE VA-
112 PM EDT MON JUL 7 2008

...SLOW MOVING THUNDERSTORM IS PRODUCING HEAVY RAIN...

AT 110 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES NORTHWEST OF BOONES MILL...OR ABOUT 3
MILES SOUTHEAST OF POAGES MILL...MOVING SOUTH AT 4 MPH. THE STRONG
THUNDERSTORM WILL BE NEAR...SOUTHERN ROANOKE.

EXPECT RAINFALL AMOUNTS OF TWO INCHES THROUGH 2:15 PM.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
UPDATES ON THIS DEVELOPING SITUATION.

PH
Local storm report, Jul 7, 1:41 PM EDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
141 PM EDT MON JUL 07 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0105 PM     HAIL             4 E FLOYD               36.92N 80.24W
07/07/2008  E0.75 INCH       FLOYD              VA   TRAINED SPOTTER

            BLUE RIDGE PKWY MM 157

0137 PM     HAIL             FAIRLAWN                37.15N 80.56W
07/07/2008  E0.75 INCH       PULASKI            VA   PUBLIC

&&

BS
Local storm report, Jul 7, 2:02 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
202 PM EDT MON JUL 07 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     HAIL             2 SW ROANOKE            37.26N 79.98W
07/07/2008  E0.75 INCH       CITY OF ROANOKE    VA   TRAINED SPOTTER

&&

JJACKSON

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 12:55 PM EDTSevere Thunderstorm WarningRNKFloyd, Franklin, Patrick65 min
Jul 7, 1:19 PM EDTSevere Thunderstorm WarningRNKGiles, Montgomery, Pulaski, City of Radford56 min
Jul 7, 1:32 PM EDTSevere Thunderstorm WarningRNKFranklin, Roanoke, City of Roanoke58 min
Jul 7, 1:36 PM EDTFlash Flood WarningRNKFranklin, Roanoke2 hr
Jul 7, 1:36 PM EDTSevere Thunderstorm WarningRNKBotetourt, Craig54 min
Jul 7, 1:48 PM EDTSevere Thunderstorm WarningRNKCarroll, Floyd41 min
Jul 7, 1:59 PM EDTSevere Thunderstorm WarningRNKFloyd, Franklin, Patrick61 min
Jul 7, 2:24 PM EDTSevere Thunderstorm WarningRNKFloyd66 min
Jul 7, 2:28 PM EDTSevere Thunderstorm WarningRNKBedford, Franklin62 min
Jul 7, 2:36 PM EDTSevere Thunderstorm WarningRNKCraig54 min
Jul 7, 2:43 PM EDTSevere Thunderstorm WarningRNKBedford, Botetourt, Rockbridge34 min
Jul 7, 3:06 PM EDTSevere Thunderstorm WarningRNKBedford, Franklin54 min
Jul 7, 3:15 PM EDTSevere Thunderstorm WarningRNKBedford, Botetourt, Franklin, Roanoke, City of Roanoke, City of Salem60 min
Jul 7, 3:33 PM EDTSevere Thunderstorm WarningRNKAmherst, Bedford, Rockbridge, City of Buena Vista87 min
Jul 7, 3:51 PM EDTSevere Thunderstorm WarningRNKRockbridge, City of Lexington54 min
Jul 7, 3:53 PM EDTSevere Thunderstorm WarningRNKAlleghany, Botetourt, Craig, City of Covington51 min
Jul 7, 3:56 PM EDTSevere Thunderstorm WarningRNKBedford, Campbell, Pittsylvania64 min
Jul 7, 4:30 PM EDTSevere Thunderstorm WarningRNKBedford, Franklin, Pittsylvania18 min
Jul 7, 4:43 PM EDTSevere Thunderstorm WarningRNKCampbell, Halifax, Pittsylvania62 min
Jul 7, 4:45 PM EDTSevere Thunderstorm WarningRNKAmherst, Bedford, Botetourt, Rockbridge38 min
Jul 7, 4:50 PM EDTSevere Thunderstorm WarningRNKCarroll, Floyd, Pulaski55 min
Jul 7, 4:57 PM EDTFlash Flood WarningRNKRockbridge101 min
Jul 7, 5:07 PM EDTSevere Thunderstorm WarningRNKAmherst, Appomattox, Campbell, City of Lynchburg53 min
Jul 7, 5:27 PM EDTSevere Thunderstorm WarningRNKAppomattox, Campbell, Charlotte, Halifax63 min
Jul 7, 5:42 PM EDTSevere Thunderstorm WarningRNKCampbell, Pittsylvania52 min
Jul 7, 6:03 PM EDTSevere Thunderstorm WarningRNKBuckingham57 min
Jul 7, 6:16 PM EDTSevere Thunderstorm WarningRNKCarroll, Grayson, City of Galax59 min
Jul 7, 6:21 PM EDTSevere Thunderstorm WarningRNKAppomattox, Campbell, Charlotte, Halifax, Pittsylvania54 min

Nearby

Flash Flood Warnings in Virginia, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.